Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2017, 11:55 PM EDT for Mason County, West Virginia; 5 counties in Ohio. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2017, 11:55 PM EDT (03:55 UTC)
- Expired
- Apr 29, 2017, 12:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 11:57 PM EDT | TSTM WND DMG | Jackson, OH | MULTIPLE TREES DOWN AND POWER OUT. ALSO VERY LOW VISIBILITY IN HEAVY RAIN. |
| Apr 29, 12:25 AM EDT | HAIL 1.75 | Middleport, OH | CAUSED SOME DENTS IN VEHICLES. ALSO SOME METAL ROOFING WAS BLOWN AROUND BY THE WINDS. |
| Apr 29, 12:27 AM EDT | HAIL 0.25 | Middleport, OH | |
| Apr 29, 12:29 AM EDT | HAIL 1 | 2 W Pomeroy, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 848 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
396
WUUS51 KRLX 290355
SVRRLX
OHC053-079-087-105-163-WVC053-290430-
/O.NEW.KRLX.SV.W.0033.170429T0355Z-170429T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1155 PM EDT FRI APR 28 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Meigs County in southeastern Ohio...
Gallia County in southeastern Ohio...
Southern Jackson County in southeastern Ohio...
South central Vinton County in southeastern Ohio...
Northern Lawrence County in southeastern Ohio...
Northwestern Mason County in western West Virginia...
* Until 1230 AM EDT
* At 1155 PM EDT, a severe thunderstorm was located near Oak Hill,
moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson, Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio Grande,
Racine, Rutland, New Haven, Mason, Gallia, Middleport, Syracuse,
Hartford City, Henderson, Vinton, Leon, Cheshire, Adamsville and
Lakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3908 8271 3905 8189 3888 8187 3888 8191
3884 8189 3869 8198 3883 8265 3885 8266
3886 8275
TIME...MOT...LOC 0355Z 275DEG 52KT 3894 8268
HAIL...1.00IN
WIND...60MPH
$$
172 follow-up statements
689
WWUS51 KRLX 290411
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1211 AM EDT SAT APR 29 2017
OHC087-290420-
/O.CAN.KRLX.SV.W.0033.000000T0000Z-170429T0430Z/
Lawrence OH-
1211 AM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3905 8189 3888 8187 3888 8191 3884 8189
3869 8198 3881 8246 3887 8251 3907 8239
TIME...MOT...LOC 0410Z 275DEG 52KT 3893 8248
$$
OHC053-079-105-163-WVC053-290430-
/O.CON.KRLX.SV.W.0033.000000T0000Z-170429T0430Z/
Meigs OH-Gallia OH-Jackson OH-Vinton OH-Mason WV-
1211 AM EDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR CENTRAL MEIGS...NORTHERN GALLIA...SOUTHEASTERN JACKSON...SOUTHERN
VINTON AND NORTHWESTERN MASON COUNTIES...
At 1210 AM EDT, a severe thunderstorm was located near Oak Hill,
moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Rio Grande, Racine, Rutland, New
Haven, Mason, Middleport, Syracuse, Hartford City, Henderson, Vinton,
Leon, Cheshire, Adamsville, Lakin, Southside, Gallopolis Ferry and
Salem Center.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3905 8189 3888 8187 3888 8191 3884 8189
3869 8198 3881 8246 3887 8251 3907 8239
TIME...MOT...LOC 0410Z 275DEG 52KT 3893 8248
HAIL...1.00IN
WIND...60MPH
$$
17434
WWUS51 KRLX 290421
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1221 AM EDT SAT APR 29 2017
OHC079-163-290429-
/O.CAN.KRLX.SV.W.0033.000000T0000Z-170429T0430Z/
Jackson OH-Vinton OH-
1221 AM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
SOUTHERN VINTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3905 8189 3888 8187 3888 8191 3884 8189
3869 8198 3879 8237 3886 8235 3906 8222
TIME...MOT...LOC 0419Z 275DEG 52KT 3892 8230
$$
OHC053-105-WVC053-290430-
/O.CON.KRLX.SV.W.0033.000000T0000Z-170429T0430Z/
Meigs OH-Gallia OH-Mason WV-
1221 AM EDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR CENTRAL MEIGS...NORTHEASTERN GALLIA AND NORTHWESTERN MASON
COUNTIES...
At 1219 AM EDT, a severe thunderstorm was located near Rio Grande,
moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported several trees down
with this storm in Jackson, Ohio.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Racine, Rutland, New Haven,
Mason, Middleport, Syracuse, Hartford City, Henderson, Leon,
Cheshire, Lakin, Southside, Gallopolis Ferry, Letart and Kyger.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm has a history of producing
wind damage in Jackson, Ohio . Seek shelter now inside a sturdy
structure and stay away from windows.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3905 8189 3888 8187 3888 8191 3884 8189
3869 8198 3879 8237 3886 8235 3906 8222
TIME...MOT...LOC 0419Z 275DEG 52KT 3892 8230
HAIL...1.00IN
WIND...60MPH
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:43 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 28, 10:43 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1043 PM EDT Fri Apr 28 2017 .SYNOPSIS... Warm front lifts through overnight. Next cold front Monday. && .NEAR TERM /THROUGH SATURDAY/... As of 1035 PM Friday... Latest NAM run/00Z is much cleaner with the convection and confines it along the northern boundary of the CWA with the warm front where the elevated instability for our area is greatest. To the south, 500mb heights are rising, stabilizing the mid levels of the troposphere. As of 715 PM Friday... Showers have developed with mid level destabilization and moisture advection into the area. Nose of the 850mb gradient now north of the Ohio River, which is what the showers in that area have fired on. Nose of the 850mb jet will be another focus in the coming hours, especially over the western zones. Overall, have increased the coverage and confidence of POPs over the northwestern half of the CWA. Timing remains a question mark, however. As of 215 PM Friday... Models showing a warm front developing and pushing northward across the area overnight. With very dry air in place in the low and mid levels, precipitation may initially have a hard time forming. Best chances of precipitation are over southeast Ohio where more moisture will be available. Some models showing some training of storms along the front possible in Ohio, so will have to keep an eye out for the possibility of this causing water issues. The warm front will then lift north of the area on Saturday. Looking at the 850 mb temperatures and with plenty of afternoon sunshine expected, will raise high temperatures. Much of the area will once again have dry mid levels Saturday afternoon, so thunderstorms will have a hard time forming. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 245 PM Friday... Very warm air mass in place overhead still on Sunday. Temps will climb close to 90 again for a large portion of Southern through Central West Virginia. There will be some potential for thunderstorms to develop near max heating Sunday Afternoon, but with fairly dry air aloft with decent Cap, have decided to keep PoP at slight chance to low chance for now. Strong cold front moves in on Monday and showers and storms are likely to be widespread with this system. Strong anomalous low level jet out ahead of the front with GEFS showing 850 mb winds at 3 to 4 standard deviations above with about 60 knots forecast. However, ensemble and operational guidance is in fairly good agreement with the front entering the Ohio Valley Monday morning which would limit severe potential. Will have to keep an eye on how the forecast progresses the next couple of days and if the front slows down there will certainly be potential for severe storms. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 305 PM Friday... Much cooler weather will push in behind the front, but it should remain relatively dry until at least mid week. Forecast guidance then becomes uncertain after that. Deep trough digs across Central Plains Wednesday night into Thursday as surface low ejects northeast out of the SE U.S. and into our region. This could bring heavy rain to the area as upper trough closes off into an upper low and lingers overhead into next weekend. Still very low confidence in this scenario at this time being so late in the period. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... As of 715 PM Friday... Isolated shower development could be a precursor to an active TAF period with more convective development along the Ohio River and towards CKB later in the overnight. Warm front lifting northward providing a focus for development, and then later on, the nose of an 850mb jet pushing from south to north will also enhance shower and storm potential. Since this is warm frontal and warm sector convection, the ceilings will typically stay on the higher side, so even in showers and storms, ceilings should stay VFR and above 4kft. Visibilities are expected to fluctuate per usual in showers and storms. Where prevailing or TEMPO TSRA exists in the TAF, have utilized G25KT for wind potential. Amendments are likely through the evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storms could vary. May need more aggressive IFR vis in TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 04/29/17 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H M M L CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z SUNDAY... IFR possible in showers and storms Monday into Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JW NEAR TERM...26 SHORT TERM...MPK LONG TERM...MPK AVIATION...26
Hazardous weather outlook, Apr 28, 2:37 PM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 237 PM EDT Fri Apr 28 2017 KYZ101>103-105-OHZ076-085>087-WVZ005>009-014-291845- Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH- Wayne-Cabell-Mason-Jackson WV-Wood-Putnam- 237 PM EDT Fri Apr 28 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms are possible late today into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ003-004-WVZ010-011-013-015>020-024>034-039-040-515>526-291845- Dickenson-Buchanan-Pleasants-Tyler-Lincoln-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 237 PM EDT Fri Apr 28 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-083-084-291845- Perry-Morgan-Athens-Jackson OH-Vinton- 237 PM EDT Fri Apr 28 2017 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms are possible late today into tonight. If thunderstorms were to train over the same area repeatedly overnight, localized flooding could not be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms are possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 28, 11:45 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
1145 PM EDT FRI APR 28 2017
OHZ083>087-WVZ007-290415-
Jackson-Meigs-Gallia-Lawrence-Vinton-Mason-
1145 PM EDT FRI APR 28 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MEIGS...GALLIA...
JACKSON...SOUTHEASTERN VINTON...NORTH CENTRAL LAWRENCE AND
NORTHWESTERN MASON COUNTIES...
At 1144 PM EDT, a strong thunderstorm was located 8 miles northeast
of Clarktown, or 12 miles southwest of Jackson, moving east at 65
mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Jackson, Wellston, Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio
Grande, Rutland, Mason, Gallia, Middleport, Coalton, Henderson,
Vinton, Wilkesville, Cheshire, Adamsville, Lakin, Petersburg and
Gallopolis Ferry.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3917 8279 3917 8277 3918 8276 3903 8200
3863 8215 3876 8266 3885 8265 3886 8276
3888 8276 3894 8275 3895 8281
TIME...MOT...LOC 0344Z 289DEG 58KT 3896 8282
17Local storm report, Apr 28, 11:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1152 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND DMG WELLSTON 39.12N 82.54W
04/28/2017 JACKSON OH FIRE DEPT/RESCUE
MULTIPLE LARGE TREES DOWN ALONG OHIO AVENUE AND C
STREET
&&
EVENT NUMBER RLX1700392
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:28 AM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Mason, Ritchie, Roane, Wirt and 1 more | 32 min |
| Apr 29, 2:14 AM EDT | Special Weather Statement | RLX | Jackson, Mason | 46 min |
| Apr 29, 2:34 AM EDT | Special Weather Statement | RLX | Randolph | 26 min |
| Apr 29, 3:10 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 50 min |
| Apr 29, 3:22 AM EDT | Flash Flood Watch | RLX | Pleasants, Tyler, Wood | 10 hr |
| Apr 29, 4:01 AM EDT | Special Weather Statement | RLX | Jackson, Mason | 44 min |
| Apr 29, 4:46 AM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Roane, Wirt | 29 min |
| Apr 29, 4:55 AM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 35 min |
| Apr 29, 5:31 AM EDT | Special Weather Statement | RLX | Barbour, Taylor | 29 min |
| Apr 29, 7:42 PM EDT | Special Weather Statement | RLX | Boone | 33 min |
| Apr 28, 11:45 PM EDT | Special Weather Statement | RLX | Gallia, Jackson | 30 min |
| Apr 29, 1:45 AM EDT | Special Weather Statement | RLX | Gallia | 30 min |
| Apr 29, 3:03 AM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence, Vinton | 57 min |
| Apr 29, 3:29 AM EDT | Special Weather Statement | RLX | Athens, Vinton | 31 min |
| Apr 29, 10:32 AM EDT | Special Weather Statement | RLX | Perry | 43 min |
| Apr 29, 11:15 AM EDT | Special Weather Statement | RLX | Morgan | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.